This is a very common concern among patients who have experienced a blood clot. While doing repeat testing may provide some reassurance for patients, there is still the risk of repeated radiation exposure and unnecessary preparation for testing. Symptoms of Deep Vein Thrombosis and Pulmonary Embolism are caused directly by the clot hindering blood flow. Therefore, if a patient no longer has symptoms, then it is safe to assume that the clot has cleared. It is important to note that patients are at an increased risk of recurrence of a DVT or PE so if symptoms do appear later in life, then they should seek medical attention immediately.
Upon diagnosis of a PE or DVT a patient will be administered a course of anti-coagulation therapy with an appropriate blood thinning medication. While this medication will clear the clot in the extremities and/or lungs, this does not mean that no risks exist while on medication. To elaborate, anti-coagulation therapy/blood thinner therapy is process whereby the blood’s ability to clot is hindered, ensuring appropriate flow through the vessels. This extra fluid or Ã¢â‚¬Å“wateryÃ¢â‚¬Â blood with hindered clotting ability, means that if a person is injured from a fall, scratch or scrape that it may be difficult to stop internal or external bleeding. This complication will manifest itself in the form of excessive bleeding on skin, in nose or mouth, or dark growing bruises that appear spontaneously. This can be a life threatening issue. Therefore, patients need to exercise care during activities by avoiding heavy contact sports or activities that may increase their risk of injury. In addition, patients may feel physical pain, weakness or cramping in the affected limbs (DVT) and chest (PE). Overuse can cause injury to the limb or lungs and may exacerbate symptoms of the initial blood clot. We always suggest to patients to exercise within their symptomsÂ. Start slow and easy with acceptable increases over time. If there are feelings of pain, nausea or dizziness, then activity should be ceased and decreased for the next session. Overexertion can be particularly harmful in cases of blood clots.
There is no simple answer to this question. The first issue that needs to be addressed is symptoms and side effects of medication. If the patient feels well and is experiencing no symptoms of a PE or DVT then it is safe to assume that the treatment was successful and there was maximal clearing of the blood clot. Once a patient reaches this stage, it is important to understand what the most likely explanation for the clot was. This falls under the categories of Provoked and Unprovoked. If provoked then we usually assume that this clot was caused because of something specific ex. an injury, surgery, fracture, immobility, estrogen therapy or birth control. If this cause is removed or healed, then the chances of spontaneous recurrence is lower but this does not mean that the patient does not have a thrombosis mutation or disease that would predispose them to having clots in the future. However, it does make it significantly less likely. If the blood clot is totally unprovoked, then it raises the question of if the patient possesses a mutation or disease that makes them likely to get blood clots. This is a more dangerous situation as patients could theoretically experience blood clots at any time regardless of activity. For provoked DVT and PE, patient treatment time is typically 3-6 months with full clearing of symptoms. However, this is often extended to 1 year due to a high risk of recurrence. Physicians also take into consideration that the clot may not have been caused by the supposed provoking event, therefore, treatment may extend beyond 1 year. For unprovoked DVT and PE, treatment is generally anywhere between 1 year to lifelong. After 1 year of treatment patients can undergo genetic testing for these mutations that predispose them to blood clots, but only once the clot has cleared, as the testing requires that a patient stop medication. Lifelong treatment may be necessary if the risks of bleeding that are associated with blood thinning medication do not outweigh the risks of DVT or PE recurrence. Patients bleeding risk can be based on factors such as alcohol use, diet, and lifestyle but also if the patient experienced any side effects including bleeding throughout their year of treatment. If patients do not experience any side effects with medication then the physician may choose to be cautious and keep the patient on treatment beyond the conventionally suggested time frame.